|What to do
Oct 4, 1999
I have been hiv+ for 5 years. When first diagnosed, I was put on AZT,
but had to stop treatment after 3 weeks due to severe lethargy and
nausea. Soon after, viral load testing hit the market. At the time, I
had VL=250,000, t-cell=350. I was put on Crixivan, Zerit, and Epivir,
resulting in VL=undetectable and t-cell remaining the same. This
remained for about 1 year, at which time I had 2 bouts with kidney
stones. At that time (spring 1997), my MD switched me to Viracept,
Zerit, and Epivir. For about a year, I had VL=undetectable and t-cells
fluctuating from 350, 295, and 425. Over the past year, my VL has
become "visible", ranging from 4000 to 5000. Triglycerides also started
In my most recent quarterly tests (last week), I had VL=25,000 and
t-cell=325. Also, my triglycerides are 2500.
My physician has given me 2 options:
1. switch to Sustiva and dd4 now
2. stop taking my current meds, take no meds at all, and wait for a new
drug (Abbott 378) which should be released in 6 to 12 months. (doing
this would allow me to keep the Sustiva as an "ace in the hole" for the
My question(s): This is all very confusing! What should I do? Is it
safe to stop all treatment and wait for new drugs? Should I continue to
take my current "cocktail" until the new meds come out? Are there other
options? What about alternative therapies (selenium)? Please help!
I thank you in advance for your advice - in this world of hiv, it's good
to know that we can count on you! Looking forward to your advice.
| Response from Dr. Holodniy
In general, your CD4 count has remained fairly stable over 5 years. Although I don't have the benefit of resistance testing in you, your virus is more than likely resistant to 3TC/nelfinavir and probably indinavir, which means probably most other PIs. You were on AZT for too short a time to develop resistance, and it is very hard to show d4T resistance has developed. STopping all meds now has it's proponents. The danger is that you may get virologic rebound back to your pretreatment levels which could chew up your T cells faster. It alot harder with salvage regimens to get to undetectable from 250,000 than it is from 25,000. ABT-378 alone will not be the answer and you will need to combine it with something else.Your lipids will get much better and you won't have the pill burden for awhile. By using a sustiva regimen now, you will with almost a 100% certainty get to a viral load of <50 and improve your T cell count.Selenium by itself will not do it.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Anal Warts After Deep Kissing Worried I Have HIV
- Black Spots After Rimming Worried I Have HIV
- Cold Feet After Sucking Penis Worried I Have HIV
- Enlarged Lymph Nodes After Sex With Sex Worker Worried I Have HIV
- Oral Ulcers After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
- Rash After Oral Sex Hooker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.